Alert archive / Nebraska / Winter Weather Advisories in 2021

Winter Weather Advisory 7, NWS Cheyenne, WY

February 4, 20215 counties in Wyoming; 6 counties in Nebraska

NWS Cheyenne, WY issued this winter weather advisory at Feb 4, 2021, 3:05 PM MST for 5 counties in Wyoming; 6 counties in Nebraska. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Feb 4, 2021, 3:05 PM MST (22:05 UTC)
Expired
Feb 8, 2021, 2:54 AM MST
In force
3 days
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Albany County, WY, Carbon County, WY, Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter weather advisory went out at Feb 4, 11:07 AM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 4, 11:07 AM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1107 AM MST Thu Feb 4 2021

.UPDATE...
Issued at 623 AM MST Thu Feb 4 2021

High-resolution guidance has trended upwards over the past several
hours w/ regard to the strength of 700-800 millibar flow. Forecast
soundings now suggest upwards of 50-55 knots of flow in the lowest
5k feet AGL over KCYS after 03z. This combined w/ very strong low-
level mixing & widespread subsidence may support the potential for
60 MPH gusts spreading into CYS this evening/overnight. Vertical X
sections also hint at some mountain wave potential along & east of
the Laramie Range later this evening. High Wind Warnings have been
expanded eastward to include Cheyenne. Updates have been sent.

&&

.SHORT TERM...(Today - Friday Night)
Issued at 340 AM MST Thu Feb 4 2021

A quiet morning across much of the area, with just a few lingering
mountain snow showers per recent satellite imagery. Unfortunately,
this will be short lived beneath energetic northwesterly mid-level
flow around 50 knots. Expect increasing low-level height gradients
through the day as short wave energy traverses the northern plains
region, helping to reinforce surface low pressure over the western
Dakotas over the next 24 hours. 700 & 850 mb CAG-CPR gradients are
expected to climb to 50-60 meters this afternoon and stay elevated
for quite some time, perhaps several days. Low-level flow is less-
than-impressive at around 40 knots, but it is possible that we may
see gusts approach 60 MPH at Arlington this afternoon. 750 mb flow
increases to around 45 knots after 00z with a significant mountain
top inversion developing overnight per GFS vertical cross-sections
over the gap. This combined w/ strong subsidence should yield high
wind gusts near Arlington/Elk Mountain. ARL-BRX MSLP gradients may
be high enough (around 3-4 mb) for 60+ MPH Gusts as well for the I
80 Summit/Foothills as well as Bordeaux along I-25. Slightly lower
confidence here, but the 06z HRRR was also suggesting 50 knot gust
potential for all over the southeast Wyoming wind corridors during
the night. Most models show very steep low-level lapse rates over-
night when low-level flow will be strongest. As such, we have gone
ahead and posted High Wind Warnings for the southeast Wyoming wind
corridors for this evening & overnight. Started Arlington and Elk-
Mountain a bit earlier at 18z today, just to cover any rogue gusts
approaching warning criteria this afternoon. Winds should decrease
a bit on Friday afternoon, but should increase yet again after 00z
Saturday. One thing to note later tonight. Subsidence, combined w/
near dry-adiabatic low-level lapse rates may help support gusts up
to 55-60 MPH even into Cheyenne in the hours around midnight. This
will definitely be something for future shifts to consider. At the
moment, believe we will stay just below warning criteria as 700 to
800 mb flow peaks around 45 knots over KCYS.

Low chances for precipitation today with large scale subsidence in
place across the region. The Winter Storm Warnings for the Snowy &
Sierra Madre Ranges should be allowed to expire on time. Alas, the
break will be short as significant H25-H5 jet energy and ample mid
& high level moisture fuel another prolonged period of moderate to
heavy mountain snow starting by late tonight. We will let the day-
shift decide how to handle this with headlines once current Winter
Storm Warnings expire, but 48 hour snowfall accumulations could be
near a foot and a half in the high country. Some accumulating snow
is possible over our northern zones from late Friday night through
early Saturday morning, but there are still questions with exactly
where this band will set up given the frontal position and most of
the energy being focused to the north of our CWA.

.LONG TERM...(Saturday - Wednesday)
Issued at 340 AM MST Thu Feb 4 2021

A seasonably cold & unsettled pattern is likely to persist through
the extended forecast period. Active northwesterly flow aloft will
provide several reinforcing shots of cold air, with the GFS/ECMWF/
GEM all suggesting the main arctic blast (for our region) could be
delayed until at least early to mid next week. The weather may not
be that bad for the upcoming weekend, but expect potential for sub
zero low temperatures as early as Monday night. Snow chances could
exist on an almost daily basis, but do not anticipate any big snow
chances over the next week. Multiple episodes of strong winds will
be possible during this period, mainly for the wind corridors.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1037 AM MST Thu Feb 4 2021

The main concern with this TAF issuance is the potential for
strong winds through the period.

Latest satellite loop was showing lots of sunshine over the
region. There is some hints of cumulus development over northeast
Wyoming, but overall cloud cover is quite limited. We may still
see some snow showers over the mountain ranges this afternoon, but
accumulations will be rather light. However, we may see
accumulations over the mountains ramp up tonight through Saturday.
Strong winds will persist over the area this afternoon with some
gusts up to 40kts possible. Later tonight we may see some
mountain wave activity which may trigger some strong wind gusts
(50kts) on the lee side of the Laramie/Snowy Ranges tonight which
may result in the strong low level turbulence.

&&

.FIRE WEATHER...
Issued at 340 AM MST Thu Feb 4 2021

Colder temperatures & daily chances for snow showers will keep our
fire weather concerns low for the next several days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 11 AM MST this morning for WYZ112-114.

     High Wind Warning until 11 AM MST Friday for WYZ110.

     High Wind Warning from 5 PM this afternoon to 11 AM MST Friday
     for WYZ106-116>118.

NE...None.
&&

UPDATE...CLH
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...REC
FIRE WEATHER...CLH
Hazardous weather outlook, Feb 4, 6:53 AM MST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
653 AM MST Thu Feb 4 2021

WYZ106-110-116>118-051400-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
653 AM MST Thu Feb 4 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings are in effect for the wind prone areas of
southeast Wyoming, as well as the adjacent high plains including
the city of Cheyenne this afternoon and tonight. Gusts up to 65
MPH are possible. Expect hazardous travel for light weight and
high profile vehicles, including campers and tractor trailers.

Areas of blowing and drifting snow may result in travel impacts
for areas along and west of the Laramie Range.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of strong winds will continue over the southeast Wyoming
wind corridors through much of the period. Occasional chances for
snow and blowing snow are also expected.

Much colder temperatures are expected to arrive by early next
week. Sub zero wind chills are likely.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-051400-
Sierra Madre Range-Snowy Range-
653 AM MST Thu Feb 4 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Mountain snow will return to the Snowy and Sierra Madre ranges
tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A prolonged period of moderate to heavy mountain snow will persist
through at least Sunday morning. Significant accumulations are
likely. Extremely dangerous wind chills can also be expected.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts to the National
Weather Service in Cheyenne.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-115-
119-051400-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-East Laramie County-
653 AM MST Thu Feb 4 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Windy conditions are expected for much of the area today. Gusts in
excess of 40 MPH will be common.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Occasional chances for light snow can be expected through the
period, but no major storms are expected. Temperatures will turn
much colder by early next week, with sub zero wind chills likely.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 4, 12:36 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1236 PM MST THU FEB 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             ELK MOUNTAIN            41.68N 106.42W
02/04/2021  M2.6 INCH        CARBON             WY   COCORAHS

            COCORAHS STATION WY-CR-18 ELK MOUNTAIN 0.3
            SW.

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 2:27 AM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte33 hr
Feb 4, 3:05 PM MSTWinter Storm WarningCYSAlbany, Carbon41 hr

Nearby

Winter Weather Advisories in Nebraska, 2021Winter Weather Advisories in Wyoming, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.